MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. HIP INSTRUMENT; OFFSET CUP IMPACTOR, MIS T8143

ENCORE MEDICAL, L.P. HIP INSTRUMENT; OFFSET CUP IMPACTOR, MIS T8143
Catalog Number 803-11-103
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/26/2016
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - while trying to insert the cup, the cup was lodged in the bone.The surgeon was trying to reseed the cup and in doing so the impactor threads broke off.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the impactor threads breaking off.Based on the released date the instrument may have been in service for over 2.2 years.This event occurred during surgery near the patient.There was another suitable device available, the incident did cause a 20 minute delay in surgery, however, surgery was completed as intended.There was no risk to the patient noted and the instrument was inspected prior to surgery and was found to be acceptable.The impactor was returned to djo surgical on (b)(6) 2016; the broken threaded piece was not returned.A complaint database review showed previous complaints against this part, summary of complaints: 8 functional, 1 dull/worn, 3 locking mechanism damaged, 11 threads damaged/galled, 1 missing feature, 1 missing component, 23 broke/cracked/damaged, 2 hardware missing/lost.There were no indications that this instrument has a design or material deficiency.There have been no previous investigations against this lot number.An examination of the returned impactor confirmed that a portion of the threads have broken off (broken threaded piece not returned).The reported condition could possibly be a result of the parts not mating completely together, its extended usage, exposure high loads/impactions, or repeated use in many surgeries.Refer to instrument instructions for use (ifu 0400-0146 "recommendations for the care and handling for djo surgical instruments.The root cause of this event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.

Brand Name
HIP INSTRUMENT
Common Device Name
OFFSET CUP IMPACTOR, MIS T8143
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key6058002
Report Number1644408-2016-00805
Device Sequence Number360397
Product Code HWA
UDI-Device Identifier00888912105033
UDI-Public(01)00888912105033
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number803-11-103
Device Lot Number2789308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/26/2016
Supplement Report FDA Received Date01/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR